Wednesday, 22.11.2017

Comment by Janos Rado

Edward Shorter: The Q-T Interval and the Mellaril Story

Comment by Janos Rado

I read with interest the Mellaril (thioridazone) Story. It is shocking (even now) how the pharmaceutical industry disregarded the thioridazine induced abnormal ECG changes. The dose-related lengthening of the Q-T interval occurring in a very high percentage of the thioridazine-treated patients "in a drug treated population which will be in the multiple tens of million patient" (Beasley 2015).

The insensitiveness of Sandoz in the thioridazine case resembles to me another phenomenon which had occurred in the case of another Swiss firm, CIBA.

In 1973, we reported in the British Medical Journal the first well-documented case of water intoxication induced by another psychotropic drug carbamazepine (Tegretol). After this first report of water-intoxication, a series of such carbamazepine-induced complication was published in the British Medical Journal and in other journals (Rado 1973). Large patient populations were studied and the hyponatremia associated with the use of carbamazepine was well documented. I, personally, published 19 articles on the use of carbamazepine (alone or in combination with chlorpropamide) in diabetes insipidus. In these articles, we described the changes observed in serum sodium levels. Despite this evidence, hyponatremia and water intoxication was not listed among the side effects in the advertisements of carbamazepine (Tegretol) for several years. CIBA was as insensitive in the case of hyponatremia and water intoxication induced by carbamazepine as was Sandoz in the case of thioridazine-induced ECG alterations.

 Beasley Ch. Comment on Edward Shorter’s Q-T interval and the Mellaril story. INHN Controversies. 08.27.2015

Rado JP: Water-intoxication during carbamazepine treatment. British Medical Journal 1973; 3 (5878):4.

 

Janos Rado

September 24, 2015